Kansas, 2005

Dense Fog in Kansas, June 2, 2005

June 2, 2005 · NWS TOP · 10 events in 10 counties and zones

Dense fog formed around midnight and created hazardous driving conditions. Visibilities were reported as only a few hundred feet in many areas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Dense fog formed around midnight and created hazardous driving conditions. Visibilities were reported as only a few hundred feet in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 1, 2:07 PM CST, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 2:07 PM CST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT WED JUN 1 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE AGAIN PRECIPITATION CHANCES FOR NEARLY
ALL PERIODS.

IN THE SHORT TERM...
PRECIP HAS MOVED OUT OF AREA AND CLOUDS BEGNG TO THIN AS UPR TROF
NOTED ON WIND PROFILERS, SATL AND 88D CONTINUES TO PRESS EAST.
STABLE AIRMASS IN WAKE OF TROF SHUD PRECLUDE ANY ADDTLN PRCIP
TONIGHT FOR CWA. AT THE SFC A WEAK RIDGE OF HIGH PRESSURE EXTENDS
INTO ERN KS AT MID AFTN, BUT IS PROGD TO MOVE EWD DURING THE NIGHT.
RETURN SERLY FLO WILL INCREASE AS THE RIDGE DEPARTS THE AREA. WITH
DEW PTS REMAINING RATHER HIGH, MIN TEMPS NOT LIKELY TO FALL PAST 60
MOST AREAS. WITH RESIDUAL MOISTR AND WK SERLY FLO, FOG MAY AGAIN
FORM LATE TONIGHT, BUT ATTM UNSURE OF EXTENT OR AMOUNT. MAY ADD TO
ZFP BEFORE ISSUANCE. WARM ADVECTN ELEVATED TSTMS COULD SPARK UP OVR
CENTRL KS TOWARD MORNG, BUT BELIEVE THEY WILL REMAIN OUT OF CWA.

AFTER TONIGHT...
INCREASING FLOW OVER THE CENTRAL ROCKIES TO INDUCE CYCLOGENESIS IN
EASTERN COLORADO THURSDAY AFTERNOON. LOW LEVEL MOISTURE TO INCREASE
WITH MODERATE INSTABILITY DURING PEAK HEATING. EASTERLY WIND
COMPONENT MAY PROVIDE SOME WEAK FRONTOGENESIS IN FAR NORTHERN ZONES
SO WILL GO WITH SOME SMALL POPS...BUT WILL NOT LIMIT TO AFTERNOON
TIME DUE TO UNCERTAIN CONVECTIVE POTENTIAL UPSTREAM TONIGHT. LOW
LEVEL JET INCREASES TO 40 TO 50KTS THURSDAY NIGHT...AND ALONG WITH
LOTS OF LOW/MID LEVEL MOISTURE AND WNW CORFIDI VECTORS...MESOSCALE
CONVECTIVE SYSTEM MAY FORM OVER THE HIGH PLAINS AND SPREAD INTO THE
CWA. HAVE INCREASED POPS BUT NOT TO CATEGORICAL YET.

FORECAST BECOMES EVEN MORE UNCERTAIN THEREAFTER. MCS REMNANTS MAY
CONTINUE TO AFFECT THE AREA THROUGH THE MORNING AND IMPACT
TEMPERATURES AS WELL. MODELS BRING UPPER LOW NOW OFF BAJA COAST INTO
THE SOUTHERN PLAINS BUT DIFFER ON SPEED AND STRENGTH. GFS SEEMS TO
BE THE FAST OUTLIER COMPARED TO OTHER FOREIGN AND DOMESTIC
OPERATIONAL SOLUTIONS AND ALSO SUFFERS FROM CONVECTIVE FEEDBACK. NAM
SUGGESTS WAVE MAY REMAIN TO THE SOUTH WITH UPPER FLOW BECOMING MORE
WESTERLY. MCS MAY ALSO LEAVE OUTFLOW BOUNDARY NEARBY. ALL
SAID...WILL NEED SOME MENTION OF PRECIPITATION AND WENT WITH
BROAD-BRUSH APPROACH AT THIS RANGE. THERE IS POTENTIAL FOR HIGH
INSTABILITY AND SOME SHEAR SO SEVERE THREAT WILL BE SOMETHING TO
MONITOR. HAVE SHADED TEMPS DOWN A FEW DEGREES WITH MORNING MCS
CONCERNS.

NORTHERN ROCKIES UPPER LOW TO ROTATE EAST AS SOUTHERN SHORTWAVE ALSO
MOVES BY FOR SATURDAY. THIS...ALONG WITH CONVECTION...SHOULD HELP
PUSH THE FRONT INTO KANSAS. GFS SUGGESTS FAIRLY HEALTHY CAP IN PLACE
AND UPPER FORCING IS LACKING...BUT BOUNDARY NEARBY SUGGESTS KEEPING
PRECIP GOING.

ALTHOUGH LARGE SCALE FEATURES FAIRLY WELL AGREED UPON...SMALL SCALE
DETAILS CONTINUE TO KEEP CONFIDENCE LOW INTO MID WEEK. UPPER LOW IN
THE NORTHWEST CONUS TO KEEP SOUTHWEST FLOW OVERHEAD WITH FRONT
LINGERING NEARBY. CAP STRENGTH NOT TERRIBLY HIGH IN RECENT PROGS BUT
STILL A CONCERN. HAVE TRIED TO SHOW SOME GRADIENT IN PRECIP CHANCES
WITH FRONT MORE LIKELY TO BE CLOSER TO THE NORTHWESTERN COUNTIES
THOUGH STILL CHANCES IN THE SOUTH PARTICULARLY IF CONVECTION AND
ASSOCIATED OUTFLOW IS PERSISTENT ENOUGH TO THE NORTH. UPPER FLOW
LOOKS TO BACK ENOUGH TOWARD MID WEEK TO PUSH FRONT NORTH AND BRING
UPPER HEIGHTS UP SO KEPT PRECIP MENTION OUT PAST MONDAY NIGHT FOR
NOW. TEMPERATURES STILL LOOK GENERALLY NEAR TO SLIGHTLY ABOVE NORMAL
AGAIN WITH OUTFLOW CAVEATS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 1, 2:47 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT WED JUN 1 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
347 PM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

AREAS OF FOG ARE POSSIBLE...MAINLY AFTER MIDNIGHT SOUTHEAST OF THE
KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES EXIST FOR NEARLY THE ENTIRE AREA FROM THURSDAY
THROUGH MONDAY NIGHT. THE POTENTIAL EXISTS FOR SOME OF THE
THUNDERSTORMS TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Anderson

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Dense Fog, Coffey

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Dense Fog, Lyon

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Dense Fog, Morris

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Dense Fog, Osage

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Dense Fog, Pottawatomie

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Dense Fog, Shawnee

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Dense Fog, Wabaunsee

When
June 2, 12:15 AM CST to 7:00 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461609, 5461610, 5461611, 5461612, 5461613, 5461614, 5461615, 5461616, 5461617, 5461618.